Ask an expert series is a space for you to get answers to all your questions. Have a question you’ve been wondering about? Ask here.
For years the sex (one partner for 26 years) has been/is painful, like sandpaper. There’s not a lubrication problem, just a skin integrity issue it seems. Yes, I’m menopausal but the estrogen creams do not help...any ideas?
If this is a skin integrity issue, I would think that estrogen would really help. There are added ingredients in the base of many of the estrogen creams that you might be sensitive to, so start by having a conversation with your doctor about different estrogen cream types and options for hypoallergenic bases. The estrogen creams also only work when used regularly, so I would also make sure you’ve given that route a thorough trial before considering that it is not the solution for you. Your doctor can help you work through all of your options there.
The other things to ask your doctor about that may help with this experience is to make sure that you don’t have a vaginal infection. That will certainly make the vaginal tissue feel very irritated with sex and can persist if not treated appropriately. Some women also have vulvovaginal dermatitis (i.e. vaginal eczema) that would be treated very differently than with vaginal estrogen.
There are other vaginal moisturizers that may further help. Some women find relief with coconut oil or topical vitamin E, but make sure to discuss these ideas with your doctor before you use these to make sure they would be appropriate and safe for you.